Texas, 2013

Drought in Texas, February 1 to 28, 2013

February 1 to 28, 2013 · NWS CRP · 10 events in 10 counties and zones

Although temperatures remained above normal for the month of February across South Texas, the region north of a line from Encinal to Rockport received beneficial rainfall during the month. The southern portions of the region from the western Brush Country to the southern Coastal Bend received well below normal rainfall for the month.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Although temperatures remained above normal for the month of February across South Texas, the region north of a line from Encinal to Rockport received beneficial rainfall during the month. The southern portions of the region from the western Brush Country to the southern Coastal Bend received well below normal rainfall for the month.

Some areas in the northern Brush Country and northern Coastal Bend regions received rainfall amounts between 3 and 4 inches. However, the southern portions of the Brush Country and Coastal Bend received between a quarter and a half of an inch of rainfall. The severe to extreme drought persisted over southern portions of the Brush Country eastward into the coastal plains with exceptional drought continuing over the inland portions of the Coastal Bend counties of Kleberg, Nueces, San Patricio, and Jim Wells.

Mandatory water restrictions continued during the month for the city of Corpus Christi as the combined lake capacity levels remained below 40 percent. The city of Portland continued under mandatory water restrictions. The cities of Victoria and Laredo remained under voluntary water restrictions. Different stages of water restrictions continued for Beeville, Point Comfort, Alice, and King Ranch Santa Gertrudis District. Water restrictions were implemented for the cities of Taft and Odem during the month.

Areas in exceptional drought across the Coastal Bend were plagued with little to no subsurface soil moisture. Very few farmers fertilized fields since there was very limited soil moisture to sustain a crop. Ranchers continued to supplement feeding of livestock. With most stock tanks dry in Webb County, ranchers had only very lightly stocked herds with some destocking their herds completely.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 31, 10:38 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 31, 10:38 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1038 PM CST THU JAN 31 2013

.DISCUSSION...SEE 06Z AVIATION DISCUSSION.

&&

.AVIATION...GENERALLY LIGHT WINDS TONIGHT (MAINLY SE) WITH
CONTINUED BKN CIRRUS OVER THE AREA. THESE HIGH CLOUDS ARE EXPECTED
TO MOVE SOUTH BY MID MORNING. RETURN FLOW INCREASES ON FRIDAY...
WITH WINDS ABOVE 11 KNOTS IN THE AFTERNOON. RETURN FLOW BRINGS
MID CLOUDS BACK ALONG THE RIO GRANDE...THEN SPREADS EAST DURING
THE LATE AFTERNOON/EVENING TIME FRAME FRIDAY. WILL HAVE CIGS
BETWEEN 3500-5000 FEET DEVELOPING FROM WEST TO EAST...STARTING
LATE AFTERNOON AT KLRD...AND BY THE END OF THE TAF FORECAST AT
KALI AND KCRP. THIS MID LEVEL DECK SHOULD STAY OUT OF VICTORIA
BEFORE END OF FORECAST PERIOD. OF COURSE...SE WINDS WILL DIMINISH
RIGHT AROUND SUNSET.

&&

.PREV DISCUSSION... /ISSUED 741 PM CST THU JAN 31 2013/

DISCUSSION...TONIGHTS TEMPERATURES WILL BE ABOUT 8 TO 12 DEGREES
WARMER THAN LAST NIGHT. THIS IS DUE TO A COUPLE FACTORS...WEAK
RETURN FLOW OFF OF THE GULF OF MEXICO AND CANOPY OF CIRROFORM
CLOUDS. MADE SOME MINOR MODIFICATIONS TO SFC DEWPOINTS WITH INLAND
MOISTURE RECOVERY SLIGHTLY AHEAD OF FORECAST SCHEDULE. OTHERWISE...
NO OTHER FCST CHANGES PLANNED THIS EVENING.

PREV DISCUSSION... /ISSUED 551 PM CST THU JAN 31 2013/

DISCUSSION...SEE 00Z AVIATION DISCUSSION.

AVIATION...SEA-BREEZE SEEN ON 88-D WILL BRING WINDS TO SOUTHEAST
AT KALI BY 01Z AND AT KLRD BEFORE 04Z. WINDS WILL DIMINISH
OVERNIGHT...WITH SCT-BKN HIGH CLOUDS. S-SE WINDS INCREASE BY LATE
WEDNESDAY MORNING AT KCRP AND KALI...WITH INCREASING SOUTH WINDS
AT KLRD BY 17Z AND KVCT BY 21Z. 850MB MOISTURE FIELDS SHOW
MOISTURE COMING UP FROM DEEP SOUTH TEXAS TOMORROW AFTERNOON WITH
BKN CIGS AROUND 4 KFT AT KLRD...MUCH HIGH CIGS AT KALI AND NO CIGS
AT KCRP AND KVCT.

PREV DISCUSSION... /ISSUED 346 PM CST THU JAN 31 2013/

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...QUIET WEATHER IN THE
SHORT TERM AS SURFACE HIGH PRESSURE REMAINS OVER THE AREA AS WELL
AS A GENERAL ZONAL FLOW ALOFT. LIGHT SOUTHEASTERLY FLOW WILL
DEVELOP OVERNIGHT AS THE SURFACE HIGH SHIFTS FURTHER EAST...WITH
A SLOW RETURN OF LOW LEVEL MOISTURE LATE TONIGHT INTO FRIDAY. FOR
OVERNIGHT....NOT AS COOL AS TEMPERATURES FROM LAST
NIGHT...ALTHOUGH AM STILL EXPECTING INLAND AREAS REMAINING IN THE
LOW 40S WITH A MUCH DRIER AIRMASS OVERHEAD. WARMER OVERNIGHT
TEMPERATURES MORE LIKELY ALONG THE COASTAL LOCATIONS AND ALONG THE
RIO GRANDE. FRIDAY WILL BE SIMILAR TO TODAY...JUST A FEW DEGREES
WARMER. FRIDAY NIGHT LOWS SHOULD JUMP INTO THE 50S WITH THE
INCREASED SOUTHEAST FLOW.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...THE EXTENDED WILL BEGIN
WITH DEEP TROUGHING OVER THE EASTERN HALF OF THE CONUS WITH UPPER
LEVEL RIDGE ACROSS THE WESTERN US. DISTURBANCE WILL DROP TO THE
SOUTHEAST OUT OF THE PLAINS ON SATURDAY. THE NEXT COLD FRONT WILL
SLIDE INTO THE REGION LATE SATURDAY NIGHT INTO SUNDAY MORNING.
LITTLE IMPACT IS EXPECTED FROM THIS FRONT EXCEPT FOR A SLIGHT
INCREASE IN CLOUD COVER AND WINDS SHIFTING TO THE E/NE. ABOVE NORMAL
TEMPS IN THE 70S WILL CONTINUE EVEN BEHIND THE WEAK FRONT. NO PRECIP
IS EXPECTED AS THIS FRONT MOVES THROUGH THE AREA. ONSHORE FLOW WILL
QUICKLY SET UP BY MONDAY WITH EVEN WARMER CONDITIONS EXPECTED BY
EARLY NEXT WEEK. HIGHS WILL CLIMB INTO THE MID/UPPER 70S IN THE
NORTHEAST TO LOWER/MID 80S ACROSS THE RIO GRANDE PLAINS. MOISTURE
WILL CONTINUE TO INCREASE OVER SOUTH TEXAS NEXT WEEK DUE A
PERSISTENT SOUTHEASTERLY FLOW. COULD SEE SOME LIGHT SHOWERS BY THE
MIDDLE PART OF NEXT WEEK AS FAST MOVING DISTURBANCE MOVES TO THE
NORTH OF THE AREA. HAVE INCLUDED A LOW END 20 POP FOR WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    45  73  55  77  50  /   0   0  10  10  10
VICTORIA          41  71  49  75  47  /   0   0  10  10  10
LAREDO            51  76  57  78  54  /   0   0  10  10  10
ALICE             45  74  54  78  52  /   0   0  10  10  10
ROCKPORT          48  69  57  71  52  /   0   0  10  10  10
COTULLA           44  75  51  78  51  /   0   0  10  10  10
KINGSVILLE        44  73  54  77  51  /   0   0  10  10  10
NAVY CORPUS       52  70  60  72  56  /   0   0  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

GW/86...AVIATION
Hazardous weather outlook, Jan 31, 5:23 AM CST, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
523 AM CST THU JAN 31 2013

GMZ230-235-250-255-270-275-TXZ229>234-239>247-011130-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
523 AM CST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PZ/WC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Nueces

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Nueces forecast zone
Reported by
Drought Monitor
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Exceptional drought continued for the western portion of the county.

Drought, San Patricio

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
San Patricio forecast zone
Reported by
Drought Monitor
Coordinates
28.009, -97.518 (the zone’s center; the record gives no point)

Exceptional drought continued for the western portion of the county.

Drought, Kleberg

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Kleberg forecast zone
Reported by
Drought Monitor
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Exceptional drought continued for the western portion of the county.

Drought, Jim Wells

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Exceptional drought continued for the southern portion of the county.

Drought, Bee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Extreme drought continued for the southern portion of the county.

Drought, Webb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought continued for the western portion of the county.

Drought, Duval

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Extreme drought expanded to all but the northwestern portion of the county.

Drought, Live Oak

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Extreme drought expanded into the extreme southern portion of the county.

Drought, Goliad

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Goliad forecast zone
Reported by
Drought Monitor
Coordinates
28.657, -97.426 (the zone’s center; the record gives no point)

Severe drought continued for the western portion of the county.

Drought, Refugio

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Refugio forecast zone
Reported by
Drought Monitor
Coordinates
28.322, -97.159 (the zone’s center; the record gives no point)

Severe drought continued for the extreme western portion of the county.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436685, 436686, 436687, 436688, 436689, 436690, 436691, 436692, 436693, 436694.